MAUDE Adverse Event Report: SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 36 MM M/+4; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 36 MM M/+4; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 71343604
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Joint Dislocation (2374); Osteolysis (2377)
Date of Event 08/11/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference number: (b)(4).H10: smith & nephew is submitting this report pursuant to the provisions of 21 c.F.R.Part 803.This report may be based upon information which smith & nephew has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, smith & nephew, or its employees, that the report constitutes an admission that the device, smith & nephew or its employees caused or contributed to the potential event described in this report.
 
Event or Problem Description
It was reported that, after a thr a patient dislocated due to unknown reasons.Therefore the oxinium fem hd 12/14 36 mm m/+4 and r3 20 deg xlpe acet lnr 36mm x 60mm were replaced.Implants were removed with no complications, and trial reduction and rom was successful.During the procedure, osteolysis was also found around the proximal femoral stem, but the stem was well intact.There was no taper corrosion, head scratch or poly wear.No other complications were reported.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, per complaint details, the patient had a total hip replacement revision due to dislocation and during the procedure osteolysis was noted around the femoral stem; however, the stem was well intact.As of the date of this medical investigation, the requested clinical documentation has not been provided for evaluation.It was noted within the attachments that further information is not available.Therefore, there were no clinical factors found which would have contributed to the reported event.The patient impact beyond the revision surgery could not be determined.No further clinical assessment can be rendered at this time.Device batch numbers were not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history of the previous 12 months revealed similar events for the listed devices, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for total hip systems revealed that dislocation has been identified in warnings and precautions section as a result of improper neck selection, positioning, looseness of acetabular or femoral components, extraneous bone, penetration of the femoral prosthesis through the shat of the femur, fracture of the acetabulum, intrapelvic protrusion of acetabular component, femoral impingement, periarticular calcification, and/or excessive reaming.Also, primary and revision surgery section includes that with all joint replacements, asymptomatic, localized, progressive bone resorption (osteolysis) may occur around the prosthetic components as a consequence of foreign-body reaction to particulate wear debris.Particles are generated by interaction between components, as well as between the components and bone, primarily through wear mechanisms of adhesion, abrasion, and fatigue.Secondarily, particles may also be generated by third-body particles lodged in the polyethylene, metal, or ceramic articular surfaces.Osteolysis can lead to future complications necessitating the removal or replacement of prosthetic components.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, patient anatomy, postoperative care or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
OXINIUM FEM HD 12/14 36 MM M/+4
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17680467
Report Number1020279-2023-01715
Device Sequence Number7302277
Product Code JDI
UDI-Device Identifier03596010477286
UDI-Public03596010477286
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K022958
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Catalogue Number71343604
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/11/2023
Supplement Date Received by Manufacturer09/27/2023
Initial Report FDA Received Date09/04/2023
Supplement Report FDA Received Date09/29/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71335760/R3 20 DEG XLPE ACET LNR 36MM X 60MM.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown